Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
alisonjs122

Accutane + minocycline together? Is this allowed?

Recommended Posts

Are the two meds not to be taken together? If so, how long do you have to wait after taking minocycline to begin accutane? TIA

Share this post


Link to post
Share on other sites

Are the two meds not to be taken together? If so, how long do you have to wait after taking minocycline to begin accutane? TIA

Well, Alison, the reason doctors don't prescribe antibiotics like doxy or tetracycline is because tetracycline antibiotics given with accutane can cause intracranial pressure (pressure in the brain).

Forgot to mention. I would wait about 2 weeks to be sure the doxycycline is fully out of the system before starting accutane...that is, if you're anal like me. To be truthful, you could probably go slightly less, but I would take no chances.

Share this post


Link to post
Share on other sites

Are the two meds not to be taken together? If so, how long do you have to wait after taking minocycline to begin accutane? TIA

Well, Alison, the reason doctors don't prescribe antibiotics like doxy or tetracycline is because tetracycline antibiotics given with accutane can cause intracranial pressure (pressure in the brain).

Forgot to mention. I would wait about 2 weeks to be sure the doxycycline is fully out of the system before starting accutane...that is, if you're anal like me. To be truthful, you could probably go slightly less, but I would take no chances.

Anal

Share this post


Link to post
Share on other sites
Guest

I am taking Minocin and Accutane under the recommendation and supervision of my doctor. I posted about this, but I'll summarize. I've been on Minocin for 2 months and a bit and only for the last 4 weeks has it been having any benefit. Before that, it made my skin so bad that I began considering accutane. Anyways, I saw the derm about 2 weeks ago (so my skin was improving at that time) and she said she would put me on a 10 MG a day of accutane along with my regular 100 mg a day of Minocin. I'm 150 lbs 5'10. So it's not a problem, apparently, given the correct dosages

Share this post


Link to post
Share on other sites

I am taking Minocin and Accutane under the recommendation and supervision of my doctor. I posted about this, but I'll summarize. I've been on Minocin for 2 months and a bit and only for the last 4 weeks has it been having any benefit. Before that, it made my skin so bad that I began considering accutane. Anyways, I saw the derm about 2 weeks ago (so my skin was improving at that time) and she said she would put me on a 10 MG a day of accutane along with my regular 100 mg a day of Minocin. I'm 150 lbs 5'10. So it's not a problem, apparently, given the correct dosages

This is fairly rare but does happen. Some doctors will stray outside the nature of the prescribing information and watch patients carefully, being weary of the sysmptoms associated with IP. More often though, a physician will prescribe these drugs AFTER the course is finished. Most derms I've spoken with seem to agree that this drug causes enough AEs on its own and would rather not add another wrench in the equation.

Share this post


Link to post
Share on other sites

I too have been prescribed accutane an antibiotics at the same time, although the antibiotic in question is not minocycline but Klacid MR. I will be on the antibiotic for about 6 to 8 weeks and the Accutane for 6 months. However, I am in Hong Kong (although originally from UK) and I think doctors here generally have a different approach to prescribing meds (i.e. as much as possible as often as possible!) Personally I have not had an problem and the approach has almost cleared my skin in 3 weeks.

Share this post


Link to post
Share on other sites

I too have been prescribed accutane an antibiotics at the same time, although the antibiotic in question is not minocycline but Klacid MR. I will be on the antibiotic for about 6 to 8 weeks and the Accutane for 6 months. However, I am in Hong Kong (although originally from UK) and I think doctors here generally have a different approach to prescribing meds (i.e. as much as possible as often as possible!) Personally I have not had an problem and the approach has almost cleared my skin in 3 weeks.

Klacid is a trade name for clarithromycin, which is strange because it is almost strictly used for the eradication of H. Pylori, which are the bacteria which cause ulcers. Also, it is a macrolide antibiotic, and not a tetracycline antibiotic. I don't think macrolide antibiotics cause IP when given with accutane, although I may have to look that one up to be sure...just to clarify. ;)

As you mentioned, though, the cultural differences in prescribing habits are quite different at times...

Share this post


Link to post
Share on other sites

SteveL - thanks for that bit of info (although I am not sure I have fully understood it! :confused: ). You certainly sound knowledgable. Do you know what the difference is between a macrolide antibiotic and a tetracycline antibiotic? Your right that Klacid seems an odd choice of antibiotic for acne and I was also dubious about taking it with Accutane. That said, my derm is delivering results which is more than I can say for my GP back home. I just hope that he isn't also killing me at the same time!!! ;)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×